Case Presentation: A 65-year-old female with a 1-year history of psoriasis presents with a worsening rash and associated chills, arthralgias, weight loss, and diarrhea. Initially the erythematous and scaly rash was localized to her arms and under her breasts, but two months ago, it began spreading and became significantly more erythematous, pruritic, and painful. Due to disease progression, she was enrolled in an experimental randomized double-blinded clinical trial where she was given either secukinumab (Cosentyx) or placebo one month prior to hospitalization. Subsequently, her symptoms continued to worsen to the point where she could not get out of bed. On admission exam, her temperature was 101.3°F, heart rate was 103, and she had diffuse confluent erythema with overlying scale covering her entire body. She was diagnosed with erythroderma due to psoriasis, likely due to medication withdrawal from starting placebo or changing to the study agent. She was prescribed triamcinolone wet wraps BID and benadryl with significant relief of her symptoms. Infectious workup and assessment for electrolyte derangements were negative. She symptomatically improved and was discharged 5 days later.
Discussion: Erythroderma is typically defined as erythema of over 75% of the body surface area and has multiple causes including psoriasis, atopic dermatitis, drug reactions, and numerous malignancies such as Sezary syndrome and other lymphomas. Erythrodermic psoriasis is the rarest subtype of psoriasis, yet it is critical to recognize given its significant mortality (9 to 64%). Key triggers include infection or an abrupt change in steroids or anti-psoriatic agents. The severity of erythroderma is highly variable but potentially lethal as the degree of scaling and inflammation can lead to superinfection, electrolyte abnormalities, shock, or even ARDS. In cases with persistent severe symptoms or with hemodynamic or thermoregulatory instability, first-line treatment consists of either cyclosporin or infliximab along with topical steroids. In general, systemic corticosteroids should be avoided because steroid withdrawal has been associated with erythrodermic flares, although this is controversial. Supportive therapy is also critical given the risk for electrolyte and fluid abnormalities. In addition to basic labs, skin culture from open or crusted sites and blood cultures are also warranted in unstable cases. Our patient significantly improved after a 12-hour trial of topical therapy. However, if she had not improved or if her symptoms progressed, cyclosporin would have been started.
Conclusions: This case highlights an atypical and potentially lethal complication of psoriasis. While our patient improved with triamcinolone wraps and supportive care, severe cases that are refractory to topical therapies should be treated with cyclosporin or infliximab.